Liver enzyme elevation (LEE) is commonly observed after combination antiretroviral therapy (ARVT) for HIV infection is begun. Potential risk factors for LEE after treatment with ritonavir and saquinavir with or without stavudine were investigated in 208 HIV-infected patients, by use of the Cox proportional hazard model. Eighteen patients (9%) developed LEE during the 48-week follow-up. Multivariate analysis, adjusted for baseline levels of alanine aminotransferase (ALT) and aspartate aminotransferase (AST), showed that hepatitis B surface antigen (HBsAg) positivity (relative risk [RR], 8.8; 95% confidence interval [CI], 3.3-23.1) and the use of stavudine (RR, 4.9; 95% CI, 1.5-16.0) were the only significant risk factors for developing LEE. After LEE occurred, ALT and AST concentrations decreased by >50% in 13 of 14 patients who continued ARVT during LEE. In this study, it appeared safe to continue ARVT during LEE; however, more data from larger studies are required to confirm this finding.